Kentucky, 2016

Flooding and Heavy Rain in Kentucky, February 2 to 8, 2016

February 2 to 8, 2016 · NWS PAH · 3 events in 3 counties and zones

Two lines of strong thunderstorms developed ahead of a cold front as it crossed the Mississippi River. The cold front extended southward from the triple-point of an occluded low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Two lines of strong thunderstorms developed ahead of a cold front as it crossed the Mississippi River. The cold front extended southward from the triple-point of an occluded low pressure system. A strong southerly wind flow around 50 knots at 850 mb brought unseasonably moist air north from the Gulf of Mexico. At 500 mb, a strong closed low over western Kansas moved northeast across the central Plains. This low provided strong upper-level forcing for ascent. As the lines of convection slowed their eastward progress in the deep southerly flow, locally heavy rainfall resulted in minor flooding of roads and small rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 2, 5:05 AM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Feb 2, 5:05 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
505 AM CST TUE FEB 2 2016

.UPDATE...
Issued at 505 AM CST TUE FEB 2 2016

Aviation update.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 234 AM CST TUE FEB 2 2016

Convection developing 1-3 hours slower than previously forecast
with earlier model runs. Slowed the onset of thunderstorms beyond
Southeast Missouri/Southwest Illinois until after 15z (9 am CST)
as low level instability/moisture gradient gradually feeds
northward toward the WFO PAH forecast area. With the slightly
longer lag time, increased max temperatures up by 1 degree,
placing several locations above 70 degrees. Model guidance has
been underestimating both surface winds and temperatures
(undergoing surface based warm advection) the last several days.

Have been utilizing the NAM-WRF (NMM version) as the preferred
template for the movement and evolution of the convective clusters
and lines today and into this evening. Limited the mention of
damaging wind in the grids to the convective lines with leading
surface dewpoints in the 60-62 degree Fahrenheit range, then
limiting coverage of severe potential during the evening hours. As
the line and flow aloft become more parallel, slowed the movement
of the rain in the 04z-09z (10 pm Tuesday - 3 am Wednesday)
Wednesday time frame. There could be some water issues over parts
of Todd/Muhlenberg/Southeast Christian areas after midnight.

Have mixed confidence on Wind Advisory wind gusts, outside of the
convective (thunderstorm) elements. The combination of thermal
profile capping at the onset and technical issues with the grid
forecast application this morning limited a good assessment of
likely wind gust speeds. Kept with the previous forecast after 18z
(noon) today.

.LONG TERM...(Friday through Monday)
Issued at 234 AM CST TUE FEB 2 2016

Model preference was a blend of the ECMWF and GFS through
Saturday, then the ECENS/GEFS for Sunday through Monday given the
complexity of the upper pattern days 6-7. Dry Friday through
Saturday with surface high pressure in control. Sunday should be
dry as well. A trof is forecast to dig southeast from the northern
Rockies into the nation's mid section. This development, along
with an uptick in moisture with an associated surface front, means
we will carry a slight chance of rain Monday. Slight chance
rain/snow Monday night as colder air draws in from the northwest.
Overall, temps at or slightly above normals.

&&

.AVIATION...
Issued at 505 AM CST TUE FEB 2 2016

Convection should continue this morning as a warm front lifts
north across the area. East winds will become SSE and increase
with gusts over 20 kts later this morning and afternoon. Cold
front should be to about a KMVN-KPAH line by 00z, with the chance
of thunderstorms continuing along the front. It should clear the
KEVV-KOWB areas by 02/03z or so. Could be MVFR/IFR vsbys and MVFR
cigs with convection. Quiet weather later tonight with SSW winds
diminishing to less than 10 kts.

&&

.PAH Watches/Warnings/Advisories...
IL...Wind Advisory until midnight CST tonight for ILZ081>083-085>094.

MO...Wind Advisory until midnight CST tonight for MOZ087-108>112-114.

IN...Wind Advisory until midnight CST tonight for INZ081-082-085>088.

KY...Wind Advisory until midnight CST tonight for KYZ001>022.

&&
Hazardous weather outlook, Feb 2, 3:08 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
308 AM CST TUE FEB 2 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
308 AM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO MIDNIGHT FOR STRONG
WIND GUST...AWAY FROM THUNDERSTORM ACTIVITY.

STRONG TO LOCALLY SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING
DAMAGING WIND GUSTS ARE POSSIBLE OVER SOUTHEAST MISSOURI LATE THIS
MORNING. A BETTER CHANCE OF DAMAGING WIND GUSTS ARE POSSIBLE OVER
PARTS OF SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY
THROUGH MID-AFTERNOON, THEN OVER PARTS OF SOUTHWEST INDIANA AND
THE PENNYRILE REGION OF WEST KENTUCKY FROM LATE THIS AFTERNOON
THROUGH THE MIDDLE OF THE EVENING.

AN ISOLATED AND BRIEF TORNADO OR TWO MAY ALSO DEVELOP WITHIN MORE
INTENSE LINES OF THUNDERSTORMS.

LOCALLY HEAVY RAIN MAY CAUSE SOME DRAINAGE PROBLEMS, ESPECIALLY
EAST OF A CENTRAL CITY AND FORT CAMPBELL KENTUCKY LINE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND THIS EVENING.

SMITH

In the hours before

Special weather statement, Feb 2, 7:22 AM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
722 AM CST TUE FEB 2 2016

KYZ011-021345-
LYON KY-
722 AM CST TUE FEB 2 2016

...SPECIAL WEATHER STATEMENT...

AT 721 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ENERGY...OR 8 MILES NORTH OF LAND BETWEEN THE LAKES
AREA...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDDYVILLE AND KUTTAWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR KENTUCKY OR BARKLEY LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3690 8817 3712 8806 3709 8799 3705 8796
      3689 8807 3688 8813
TIME...MOT...LOC 1321Z 204DEG 37KT 3693 8809

SMITH
Special weather statement, Feb 2, 7:44 AM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
744 AM CST TUE FEB 2 2016

KYZ010-013-021400-
CRITTENDEN KY-CALDWELL KY-
744 AM CST TUE FEB 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL AND EAST
CENTRAL CRITTENDEN COUNTIES UNTIL 800 AM CST...

AT 744 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FARMERSVILLE...OR 7 MILES NORTHWEST OF PRINCETON...MOVING NORTHEAST
AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FARMERSVILLE AND CRESWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3712 8801 3716 8804 3738 8796 3734 8784
      3732 8785 3731 8783 3732 8782 3732 8780
      3711 8797
TIME...MOT...LOC 1344Z 204DEG 36KT 3718 8798

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Calloway

When
February 2, 12:00 PM CST to 8:00 PM CST
Where
Calloway County, Almo to Hazel
Reported by
Public
Coordinates
36.700, -88.270

Water was over numerous back roads on the south side of Calloway County. Most of these roads were passable. A trained spotter about 8 miles northeast of Murray measured 0.8 inches in 30 minutes. The daily rainfall total at the Kentucky mesonet site near Murray was 1.46 inches.

Flood, Christian

When
February 2, 10:30 PM CST to February 3, 7:45 AM CST
Where
Christian County, 0.39 mi NW of Hopkinsville to 1.39 mi N of Hopkinsville Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.854, -87.485

Minor to moderate flooding of the south fork of the Little River occurred. At the river gage at the Highway 68/80 bridge, the river crested at 17.49 feet shortly after midnight. Flood stage there is 15 feet. Some streets were flooded, including one side street that was closed. Low-lying farmland was inundated. Areas affected by flooding extended downstream past the Highway 68 bypass into the southern part of Hopkinsville. The Kentucky mesonet site several miles north of Hopkinsville measured 1.69 inches of rain on the 2nd.

Flood, Muhlenberg

When
February 3, 3:00 PM CST to February 8, 12:00 PM CST
Where
Muhlenberg County, Paradise to 0.55 mi N of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Minor flooding of the Green River inundated low-lying fields and woodlands along the river.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616265, 615521, 615586.